Alert archive / Kansas / Frost Advisories in 2017

Frost Advisory 5, NWS Dodge City, KS

October 10, 201714 counties in Kansas

NWS Dodge City, KS issued this frost advisory at Oct 10, 2017, 2:12 PM CDT for 14 counties in Kansas. It took effect at Oct 11, 2017, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2017, 2:12 PM CDT (19:12 UTC)
In effect from
Oct 11, 2017, 1:00 AM CDT
Expired
Oct 11, 2017, 9:00 AM CDT
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Edwards County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Kiowa County, KS, Meade County, KS, Morton County, KS, Pawnee County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 41 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

172 
WWUS73 KDDC 101912
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
212 PM CDT Tue Oct 10 2017

KSZ030-031-043>046-061>064-110500-
/O.NEW.KDDC.FZ.W.0002.171011T0600Z-171011T1400Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Including the cities of Wakeeney, Pheifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, and Hanston
212 PM CDT Tue Oct 10 2017 /112 PM MDT Tue Oct 10 2017/

...FREEZE WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM
CDT /8 AM MDT/ WEDNESDAY...

The National Weather Service in Dodge City has issued a Freeze
Warning, which is in effect from 1 AM CDT /midnight MDT/ to 9 AM
CDT /8 AM MDT/ Wednesday. 

* TEMPERATURE...Around 32 degrees for a low.

* IMPACTS...Widespread frost development is likely. Crops and 
  sensitive vegetation may be damaged due to temperatures around 
  or just below freezing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KSZ065-066-074>080-084>088-110500-
/O.NEW.KDDC.FR.Y.0005.171011T0600Z-171011T1400Z/
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Morton-Stevens-Seward-Meade-Clark-
Including the cities of Larned, St. John, Stafford, Macksville, 
Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, 
Dodge City, Kinsley, Lewis, Greensburg, Haviland, Elkhart, 
Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, 
and Minneola
212 PM CDT Tue Oct 10 2017

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY...

The National Weather Service in Dodge City has issued a Frost
Advisory, which is in effect from 1 AM to 9 AM CDT Wednesday. 

* TEMPERATURE...33 to 35 degrees for a low.

* IMPACTS...Frost development is possible. Only sensitive 
  vegetation would be susceptible to temperatures within a few 
  degrees of freezing.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
2 follow-up statements
183 
WWUS73 KDDC 110242
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
942 PM CDT Tue Oct 10 2017

KSZ030-031-043>046-061>064-111400-
/O.CON.KDDC.FZ.W.0002.171011T0600Z-171011T1400Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Including the cities of Wakeeney, Pheifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, and Hanston
942 PM CDT Tue Oct 10 2017 /842 PM MDT Tue Oct 10 2017/

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 9 AM CDT /8 AM MDT/ WEDNESDAY...

* TEMPERATURE...Around 32 degrees for a low.

* IMPACTS...Widespread frost development is likely. Crops and 
  sensitive vegetation may be damaged due to temperatures around 
  or just below freezing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KSZ065-066-074>080-084>088-111400-
/O.CON.KDDC.FR.Y.0005.171011T0600Z-171011T1400Z/
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Morton-Stevens-Seward-Meade-Clark-
Including the cities of Larned, St. John, Stafford, Macksville, 
Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, 
Dodge City, Kinsley, Lewis, Greensburg, Haviland, Elkhart, 
Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, 
and Minneola
942 PM CDT Tue Oct 10 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
WEDNESDAY...

* TEMPERATURE...33 to 35 degrees for a low.

* IMPACTS...Frost development is possible. Only sensitive 
  vegetation would be susceptible to temperatures within a few 
  degrees of freezing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
088 
WWUS73 KDDC 111344
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
844 AM CDT Wed Oct 11 2017

KSZ030-031-043>046-061>064-111445-
/O.EXP.KDDC.FZ.W.0002.000000T0000Z-171011T1400Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Including the cities of Wakeeney, Pheifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, and Hanston
844 AM CDT Wed Oct 11 2017 /744 AM MDT Wed Oct 11 2017/

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT /8 AM MDT/ THIS
MORNING...

$$

KSZ065-066-074>080-084>088-111445-
/O.EXP.KDDC.FR.Y.0005.000000T0000Z-171011T1400Z/
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Morton-Stevens-Seward-Meade-Clark-
Including the cities of Larned, St. John, Stafford, Macksville, 
Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, 
Dodge City, Kinsley, Lewis, Greensburg, Haviland, Elkhart, 
Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, 
and Minneola
844 AM CDT Wed Oct 11 2017

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at Oct 10, 2:07 PM CDT, 5 minutes earlier.

Area forecast discussion, Oct 10, 2:07 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
207 PM CDT Tue Oct 10 2017

...Updated Short Term and Long Term Sections...

.SHORT TERM...(This evening through Wednesday)
Issued at 207 PM CDT Tue Oct 10 2017

Early afternoon water vapor loop and RAP analysis showed center of
compact upper low over far northeastern KS, which continued to pull
away from the Central Plains. Weak shortwave ridging was moving
across Colorado in its wake. The surface high behind the departing
system was quite weak, with only a 1026mb ridge, more or less,
extending from southeastern SD into southwestern KS. Winds will drop
off quite a bit at sundown, and we expect a prolonged period of wind
speeds of 6 knots or less. Clear sky, light winds, and dewpoints
around 30F will allow temperatures to fall through the 30s after
midnight. There is still a little bit of uncertainty regarding how
large of an area will see 32 degrees or colder temperature for a
low, but there is a typical diurnal fall of 25 degrees from today's
highs in this good radiational cooling environment would certainly
support a number of counties in west central Kansas reaching 32F for
a low. As a result of this thinking, will be hoisting a Freeze
Warning for areas generally north of the Arkansas River, and a Frost
Advisory south of this (excluding far south central KS). Thanks to
WFO GLD, GID, AMA, PUB, ICT for coordinating the frost/freeze
hazard.

This will be the last cold morning for awhile, as we will be
entering a warmer pattern with the upper level flow pattern becoming
southwesterly Wednesday. This will foster development of the leeside
trough and south-southwest winds will be on the increase as a
result, particularly far southwest and west central KS in the
afternoon where MSLP gradient will be stronger. This area will also
be the first to see downslope momentum, leading to afternoon
temperatures topping out in the lower 70s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 207 PM CDT Tue Oct 10 2017

Not much change in the overall thinking from previous forecast, as
we continue to anticipate a nice warming trend back into the 80s
Thursday and Friday. The next front Friday, though, looks a touch
faster than what it looked like yesterday, so the 80s will likely
only be realized closer to the Oklahoma border. Areas of far west
central KS may struggle to escape the 60s. This will likely be a dry
front Friday/Friday Night, with much of the initial thunderstorm
activity found farther northeast across far northeast KS/northwest
MO. That said, the GFS is definitely a more vigorous solution with
the QPF field, and as a result, SuperBlend POPs are higher (30-40
percent 06-12z Saturday). The front will likely stall out across
southern/central KS with increasing low level moisture pulling
northward toward it. The ECMWF, GFS, Canadian models all show a
similar signal of slightly positively tilted upper trough from the
western Dakotas into Colorado, which is generally not very favorable
for precipitation in western Kansas in mid-Fall.

Very strong cold frontogenesis usually results, and all three models
show this happening late in the day Saturday. Saturday looks like a
much better chance for more organized strong/severe thunderstorms,
potentially affecting our southeastern counties (south central
Kansas). SuperBlend POPs of 40-50 percent are in the grids for areas
east of Larned to Greensburg to Coldwater, although my gut tells me
the best activity will probably be east into WFO ICT forecast area
deeper into south central and eastern KS. Temperatures Sunday look
quite cool as intense low level cold advection will drive south
lower single digit Celsius temperatures at 850mb, supporting Sunday
highs in the upper 50s to lower 60s most locations. Look for the
Sunday highs to be a bit lower in future updates if these latest
global model trends continue regarding magnitude of cold air behind
this trough.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1140 AM CDT Tue Oct 10 2017

VFR conditions and clear skies will prevail at all TAF sites
through the period. Surface high pressure will move east tonight,
shifting winds from the south at less than 10 knots as lee
troughing in Eastern Colorado begins to develop.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  33  70  49  83 /   0   0   0   0
GCK  32  71  47  84 /   0   0   0   0
EHA  35  74  51  85 /   0   0   0   0
LBL  35  73  50  86 /   0   0   0   0
HYS  33  67  46  80 /   0   0   0   0
P28  36  69  49  81 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM
MDT/ Wednesday for KSZ030-031-043>046-061>064.

Frost Advisory from 1 AM to 9 AM CDT Wednesday for KSZ065-066-
074>080-084>088.

&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Reynolds
Hazardous weather outlook, Oct 10, 3:10 AM CDT, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
310 AM CDT Tue Oct 10 2017

KSZ030-031-043>046-061>066-074>081-084>090-110815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
310 AM CDT Tue Oct 10 2017 /210 AM MDT Tue Oct 10 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Light rain showers will end across the eastern zones early this
morning. Areas of frost, with temperatures near freezing, are
expected for a few hours near sunrise across the far western
counties as the sky clears. Otherwise, no hazards are expected
through tonight.

Day 1 Hazards
-------------
* Freeze: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Areas of frost are expected early Wednesday morning. With a clear
sky and light winds, temperatures will fall into the mid 30s
around sunrise. Frost is possible on rooftops, cars, etc, but a
killing freeze to vegetation is not expected.

Quiet dry and warmer weather is expected Wednesday through Friday.

The next cold front is expected to produce scattered thunderstorms
late Saturday and Saturday night across the eastern and northeast
counties, east of Dodge City. Some of these storms may be severe
with large hail and/or damaging winds.

Days 2-7 Hazards
----------------
* Wednesday
  - Frost: Elevated risk

* Thursday
  No hazards.

* Friday
  No hazards.

* Saturday
  - Lightning: Limited risk
  - Severe thunderstorms: Limited risk

* Sunday
  No hazards.

* Monday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 2:12 PM CDTFreeze WarningDDCEllis, Finney, Hamilton, Hodgeman, Kearny, Lane and 4 more19 hr

Nearby

Frost Advisories in Kansas, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.